Happy Mothers Breastfed Babies
Results 1 to 4 of 4

Thread: Fenugreek causing intestinal distress

  1. #1
    Join Date
    Apr 2013
    Posts
    14

    Default Fenugreek causing intestinal distress

    Hi all,

    I have been taking fenugreek - 3 pills 3 times a day - to help with supply (in the beginning I was also drinking Mother's Milk Tea). I started having bad gas and diarrhea because of it, though -and I know it was causing it because I stopped for a few days, and the symptoms stopped. The problem is I also noted a corresponding dip in supply, and one serious enough to make my little one pretty upset. When I started taking it again, the production increased -but so didi the upset stomach and bad gas.

    What can I do? I read somewhere to take fennel seed capsules with fenugreek.... can I reduce the dose somewhat of the fenugreek? I know pumping and feeding more will help, but right now is not a great time to add in more pumping (I pump about once or twice a day).

    Edited to add - little one is 10 weeks old.

  2. #2
    Join Date
    May 2006
    Posts
    20,615

    Default Re: Fenugreek causing intestinal distress

    I would try tapering off the fenugreek. Instead of 3 capsules 3X per day, how about 2 capsules 3X per day?

    Usually all that is required for a mom to maintain good supply is for her to feed her baby on demand. What is making you think that more is necessary, at this point? Are you about to return to work, has baby had trouble gaining weight?
    Coolest thing my big girl said recently: "How can you tell the world is moving when you are standing on it?"
    Coolest thing my little girl sang recently: "I love dat one-two pupples!"

  3. #3
    Join Date
    Apr 2013
    Posts
    14

    Default Re: Fenugreek causing intestinal distress

    I will try that.... though when I tried that before (I just took 2 capsules at a time when I started up again) I still had gas and loose stools, and I think it bothered by little one too - he was very, very fussy that night, with a bloated and hard belly.

    Is there something I can take it with that would help - like fennel? Or could I try something without fenugreek in it? My supply dipped so noticeably when I stopped it for a few days that I'm nervous to do it again... but I really don't like the side effects.

    Little one is gaining great; but I've always taken the fenugreek 3 times a day / 3 pills, because I was advised it would be helpful to boost supply. I do have PCOS and am worried that without it I won't have enough. I pump usually once a day, for a bottle that my husband gives to him when I go work.

  4. #4

    Default Re: Fenugreek causing intestinal distress

    I think kellymom.com has good info on different galactagogues, as does the book Making More Milk. With your issues you have had, you must have read that book?

    Your milk production is well established by this point. You may be ok without the supplements. I am not super up on the details but my understanding is that as time goes on, with milk production it's less about hormones and more about supply and demand as far as milk production is concerned. So nursing frequently (or pumping frequently...are you back at work?) may keep things where they should be. I know you thought your supply dipped just when you went off the fenugreek, but that MAY have been something else-a coincidence. Or a temporary dip as your body regrouped. After about 2-3 months, things do change quite a bit milk production wise, as your body finds it's 'level.' So that is when moms start to feel "empty' and are sure they have lost production when they have not.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •